Author(s): Ullrich K, Koval R, Koval E, Bapoje S, Hirsh JM, Ullrich K, Koval R, Koval E, Bapoje S, Hirsh JM, Ullrich K, Koval R, Koval E, Bapoje S, Hirsh JM, Ullrich K, Koval R, Koval E, Bapoje S, Hirsh JM
Abstract Share this page
Abstract Five patients with an antineutrophil cytoplasmic antibody (ANCA)-associated cutaneous vasculopathy secondary to levamisole-adulterated cocaine were prospectively followed up at a single hospital. All patients presented with retiform purpura, with ear involvement being the most characteristic finding. Cocaine metabolites were present on urine toxicology screening, with 2 of 4 of those tested also being positive for levamisole. High-titer polyspecific ANCA and positive antiphospholipid antibody tests were defining laboratory features. Thrombosis and/or leukocytoclastic vasculitis were seen on skin biopsy. Improvement of skin lesions and laboratory findings occurred with cessation of cocaine; however, arthralgias and other complications developed. Levamisole-adulterated cocaine is a cause of a cutaneous vasculopathy associated with characteristic laboratory and clinical features that allow it to be distinguished from classic ANCA-associated small-vessel vasculitides. The chronic sequelae of this syndrome and the potential role for immunosuppression are yet to be completely defined.
This article was published in J Clin Rheumatol
and referenced in Journal of Arthritis